Follow
Share

My friend was given insulin from nephew without knowing if she needed it. My friend had been in bed sick very groggy and not taking her insulin. Can someone give her insulin 3x daily without checking blood sugar levels? Her family member had given her insulin not even knowing if she needed it or even checking how much was needed. Can this be lethal?

Renal failure is a byproduct of diabetes and can be caused by poor control with sugar maintenance. But alas, one can be doing all the right things and still lose control. There are different stages of renal failure with stage 5 needing dialysis so I doubt that was a problem.
As far as lung cancer, a doctor does not order x rays unless the patient complains of certain symptoms. It was most likely found when she went to the hospital perhaps, because of the coma, the doctor may have checked for pneumonia.
Generally a 9 day coma from insulin seems very excessive. Something else may have been going on. I hope this helps with your questions.
Helpful Answer (1)
Reply to MACinCT
Report

Diabetes is the number one cause of kidney/renal failure. So I think that it was the diabetes itself, and not the insulin that caused your friend's problems.

Giving too much insulin is more liking to cause hypoglycemia which results in: trembling, anxiety, palpitations (fast or pounding heartbeat), sweating, clammy skin, and hunger. Other possible symptoms of low blood sugar can be: dizziness, lightheadedness, chills, nausea, and lack of coordination. If the low blood sugar levels persist, more serious symptoms develop, such as headache, confusion, difficulty with thinking, and seizures. Eventually, coma may develop.

This website has more information about diabetes and kidney disease:
https://www.medicinenet.com/search/mni/diabetes%20and%20kidney%20disease
https://www.medicinenet.com/search/mni/hypoglycemia
https://www.medicinenet.com/hypoglycemia_symptoms_and_signs/symptoms.htm

I am glad that you are at peace regarding her death. God Bless.
Helpful Answer (4)
Reply to DeeAnna
Report

I am at peace with her passing... My question was not how she passed but could giving her to much insulin caused the initial renal failure... I understand that's not how she passed. I'm thankful that it was only two weeks from being diagnosed with cancer to her passing with minimal suffering. She is with the l
Lord now. Thank you all .
Helpful Answer (2)
Reply to Hippoleah
Report

I'm so sorry for the loss of your friend. I know it's hard. And it's so easy to get to get lost in thinking, 'what if'.

It's likely the stage 4 lung cancer would have been terminal no matter what, and it could have played havoc with her system too and caused her blood sugar to get out of whack. Not saying nephew was doing the right thing or that he wasn't because I don't know, but it sounds more than anything as though she died from the cancer. She also could have been on hospice care and receiving morphine for that if her doctors had determined that she was past the point of being able to treat it and if she was in a lot of pain.

At this stage, I would encourage you to just be gentle on yourself and allow yourself to grieve, but try not to dwell on the if onlys because that will just wear you out and bring you down. I bet your friend would want you to think of her and remember the fun times you had, and know that she is at peace and no longer suffering.
Helpful Answer (4)
Reply to FrazzledMama
Report

Hoppoleah, I think that you should have titled your post "My friend died recently and I am wondering what caused her death--diabetes or lung cancer."

I am so sorry to hear about your friend's death on May 20th. Your friend had so many health problems that it will be difficult for us to determine how your friend died without an autopsy --getting insulin multiple times a day, the stage 4 lung cancer, or renal failure. Please continue to vent your feelings here as it is a terrible shock to lose someone at age 61.

I pray that God will give you the comfort and peace that comes from knowing that your friend is now in the arms of Jesus. "Let not your heart be trouble...I go to prepare a place for you....that where I am, there ye may be also." John 14:1-3
Helpful Answer (5)
Reply to DeeAnna
Report

She was rushed to the hospital and was in a coma for 9 days... When she was well enough to leave the hospital she however was needing care in a nursing home for a couple weeks but was right back in the emergency room that same day.. She had went into another nursing facility for after care and was shocked to learn she had stages 4 lung cancer and has since passed may 20th. She was only 61 yrs young. She always was seeing one Dr or another and cannot fathom how this cancer wasn't seen. I am asking all this because I just learned that her nephew (not so nice) said he was just giving her insulin. My friend came to my house the day she was released from the nursing home and mentioned something about her insulin bottles being empty and was well enough to drive to visit me. There's a lot to this but my concern on all this is because she told a mutual friend that she thought her nephew was injecting her. Hmm I'm so saddened
Helpful Answer (1)
Reply to Hippoleah
Report

I'm so sorry about your friend being in the hospital. Diabetic coma is serious business, and if she is still in there she is most likely being given dialysis to see if they can restore kidney function. My mom went through this in 2011, with sugars being too high.

I give mom insulin twice a day, but we do always check her blood sugars before hand and adjust the dose a little as needed. She is on a mixture of short and long acting. There is a good baseline dose but we sometimes have to adjust up or down by a couple of units depending on the reading.

I would say, particularly if blood sugar is not well-controlled or if one is taking short acting or short/long acting mix insulin, it's always a good idea to check blood sugar readings before dosing.

Your friend could have bottomed out, or her blood sugar levels could have risen if insulin dose was not enough, or as a rebound effect if the dosing was too high.

I agree with jeanne, she should definitely follow up with an endocrinologist.
Helpful Answer (4)
Reply to FrazzledMama
Report

Is your friend now in the hospital?
Helpful Answer (2)
Reply to jeannegibbs
Report

I think it is generally not recommended to stop taking insulin when ill. It is also encouraged to eat some carbs periodically. Is your friend eating normally? Taking the same amount of insulin she usually does when she is not eating as much is probably not a good idea. Adjustments may need to be made. Which often means it is necessary to take a blood sugar reading before taking the insulin.

Is she being treated by a doctor for her illness? I suggest you (or she, if she can) call that doctor's office for advice. Or, if she sees an endocrinologist or a certified diabetes educator, call that office for advice.

Would you/she recognize symptoms of low blood sugar and know how to treat that?
Helpful Answer (2)
Reply to jeannegibbs
Report

Thank you... I'm not sure what kind of insulin she was taking but my concern is she ended up in the hospital with renal failure and in a
coma.. I'm not a Dr nor a nurse . I am just concerned. And was shocked to learn this family member was injecting this
Helpful Answer (1)
Reply to Hippoleah
Report

I am not a medical professional, but I have been helping my dad manage his diabetes for what feels like a million years! You can give a slow acting insulin without checking BS but only once you have determined what the effective dose is for an individual. For example, my dads slow acting we give each night at 20 units because we know that amount will keep BS normal throughout the night and not cause him to drop too low. We slowly moved up in units while checking BS many many times per night until we got just the right dose. You can not give a fast acting insulin without checking BS each time-that could result in a dangerous drop/bottom out. I repeat...I am not a doctor or nurse!
Helpful Answer (2)
Reply to BillsDaughter39
Report